Visual Hallucinations Linked to Timolol Eye Drops

January 17, 2018

Clinicians should be aware of recent research that highlights an important, although rare, adverse effect of this medication used to treat glaucoma.

Glaucoma represents the leading cause of blindness in the US and affects about 2.7 million Americans, according to the CDC. While glaucoma can develop in anyone, African Americans, people with diabetes, those with a family history of glaucoma, and people over age 60 are at increased risk.

About 44% of patients with glaucoma are treated with timolol eye drops, a beta-blocker that is systemically absorbed and may cause psychiatric adverse effects. Elderly white women with underlying cognitive impairment may be at risk for visual hallucinations related to the use of timolol eye drops for glaucoma, according to a case series published in the Journal of Glaucoma.1

“This case series highlights an important, although rare, adverse effect of this medication that clinicians should be aware of, especially when using it in elderly patients who may have coexisting CNS pathology. It is important that this adverse effect be recognized and appropriately managed to prevent otherwise unnecessary investigations and treatment,” wrote first author Tavish Nanda, MD, of Columbia College of Physicians and colleagues.

The systemic absorption of topical timolol increases the risk of adverse effects. Some studies have suggested that when used at the standard 0.5% ocular dose, the presence of timolol in the systemic circulation may be equivalent to a 10-mg oral dose. Elderly patients may be at increased risk. Even with reduced dosages of 0.25%, elderly patients may experience plasma timolol concentrations that are twice as high as those in younger patients.

Decades of use have contributed to the known adverse-effect profile of timolol. This includes systemic effects similar to those of oral beta-blockers, such as bradycardia, bronchospasm, fatigue, and confusion. Rarely, psychiatric adverse effects have been reported, including psychosis, depression, auditory hallucinations, and nightmares.

Although visual hallucinations are a recognized adverse effect of oral beta-blockers, only 2 studies have looked at this problem with topical timolol-the most recent of which was published 30 years ago.2,3

To generate awareness of this adverse effect, Nanda and colleagues describe a case series of 4 patients seen at the University of California, San Francisco and Columbia University Medical Center. Notably consistent features of these patients include:

• All 4 were elderly white women aged 66 to 93 years

• All 4 had normal comprehensive neuro-ophthalmic exams

• All 4 likely had some degree of underlying CNS disease, particularly cognitive impairment

• All 4 had visual hallucinations after administering timolol eye drops

• The visual hallucinations in all 4 women were similar and involved geometric shapes and changes in color vision in both eyes

• Visual hallucinations resolved after discontinuing timolol, and returned upon retrial

The researchers note that underlying CNS pathology may have increased these patients’ susceptibility to the adverse effects of timolol. One of the patients had long-standing multiple sclerosis, and 3 had some degree of cognitive impairment or early dementia. Blood-brain barrier dysfunction in these disease states may have been involved.

White women may be more susceptible to the adverse effects of beta-blockers, owing to a genetic predisposition for lower enzyme activity, as well as lower BMI and less muscle mass than men. Moreover, women may be more likely to report psychiatric symptoms than men.

Nanda and colleagues suggest that 2 to 3 minutes of punctal occlusion after instilling eye drops may decrease the amount of topical timolol absorbed systemically, though this technique has yet to be studied.

References:

1. Nanda T, Rasool N, Callahan AB, et al. Ophthalmic timolol hallucinations: a case series and review of the literature. J Glaucoma. 2017;26:e214-e216.

2. Shore JH, Fraunfelder FT, Meyer SM, et al. Psychiatric side effects from topical ocular timolol, a beta-adrenergic blocker. J Clin Psychopharmacol. 1987;7: 264-267.

3. McMahon CD, Shaffer RN, Hoskins HD Jr, et al. Adverse effects experienced by patients taking timolol. Am J Ophthalmol. 1979;88:736-768.